We prove that hyperbolic billiards constructed by Bussolari and Lenci are Bernoulli systems. These billiards cannot be studied by existing approaches to analysis of billiards that have some focusing boundary components, which require the diameter of the billiard table to be of the same order as the largest curvature radius along the focusing component. Our proof employs a local ergodic theorem which states that, under certain conditions, there is a full measure set of the billiard phase space such that each point of the set has a neighborhood contained (mod 0) in a Bernoulli component of the billiard map.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Boldrighini, C., Keane, M., and Marchetti, F., Billiards in Polygons, Ann. Probab., 1978, vol. 6, no. 4, pp. 532–540.
Bunimovich, L. A., On Billiards Close to Dispersing, Math. USSR-Sb., 1974, vol. 23, no. 1, pp. 45–67; see also: Mat. Sb. (N.S.), 1974, vol. 94(136), no. 1(5), pp. 49-73.
Bunimovich, L. A., On the Ergodic Properties of Nowhere Dispersing Billiards, Commun. Math. Phys., 1979, vol. 65, no. 3, pp. 295–312.
Bunimovich, L. A., A Theorem on Ergodicity of Two-Dimensional Hyperbolic Billiards, Commun. Math. Phys., 1990, vol. 130, no. 3, pp. 599–621.
Bunimovich, L. A., On Absolutely Focusing Mirrors, in Ergodic Theory and Related Topics III: Proc. of the 3rd Internat. Conf., U. Krengel, K. Richter, V. Warstat (Eds.), Lecture Notes in Math., Berlin: Springer, 1992, pp. 62–82.
Bunimovich, L. A. and Del Magno, G., Track Billiards, Commun. Math. Phys., 1999, vol. 288, no. 2, pp. 699–713.
Bussolari, L. and Lenci, M., Hyperbolic Billiards with Nearly Flat Focusing Boundaries: 1, Phys. D, 2008, vol. 237, no. 18, pp. 2272–2281.
Chernov, N. I. and Haskell, C., Nonuniformly Hyperbolic \(K\)-Systems Are Bernoulli, Ergodic Theory Dynam. Systems, 1996, vol. 16, no. 1, pp. 19–44.
Chernov, N. and Markarian, R., Chaotic Billiards, Providence, R.I.: AMS, 2006.
Chernov, N. and Troubetzkoy, S., Ergodicity of Billiards in Polygons with Pockets, Nonlinearity, 1998, vol. 11, no. 4, pp. 1095–1102.
Del Magno, G., Ergodicity of a Class of Truncated Elliptical Billiards, Nonlinearity, 2001, vol. 14, no. 6, pp. 761–1786.
Del Magno, G. and Markarian, R., Bernoulli Elliptical Stadia, Commun. Math. Phys., 2003, vol. 233, no. 2, pp. 7211–230.
Del Magno, G. and Markarian, R., A Local Ergodic Theorem for Non-Uniformly Hyperbolic Symplectic Maps with Singularities, Ergodic Theory Dynam. Systems, 2013, vol. 33, no. 4, pp. 83–107.
Del Magno, G. and Markarian, R., Singular Sets of Hyperbolic Planar Billiards Are Regular, Regul. Chaotic Dyn., 2013, vol. 18, no. 4, pp. 425–452.
Del Magno, G. and Markarian, R., On the Bernoulli Property of Planar Hyperbolic Billiards, Commun. Math. Phys., 2017, vol. 350, no. 3, pp. 917–955.
Donnay, V. J., Using Integrability to Produce Chaos: Billiards with Positive Entropy, Commun. Math. Phys., 1991, vol. 141, no. 2, pp. 225–257.
Gallavoti, G. and Ornstein, D. S., Billiards and Bernoulli Schemes, Commun. Math. Phys., 1974, vol. 38, no. 2, pp. 83–101.
Katok, A., Strelcyn, J.-M., Ledrappier, F., and Przytycki, F., Invariant Manifolds, Entropy and Billiards; Smooth Maps with Singularities, Berlin: Springer, 1986.
Krámli, A., Simányi, N., and Szász, D., A “Transversal” Fundamental Theorem for Semi-Dispersing Billiards, Comm. Math. Phys., 1990, vol. 129, no. 3, pp. 535–560; see also: see also: Krámli, A., Simányi, N., and Szász, D., Erratum: “A ‘Transversal’ Fundamental Theorem for Semi-Dispersing Billiards” [Comm. Math. Phys., 1990, vol. 129, no. 3, pp. 535–560], Comm. Math. Phys., 1991, vol. 138, no. 1, pp. 207–208.
Liverani, C. and Wojtkowski, M. P., Ergodicity in Hamiltonian Systems, in Dynamics Reported, C. K. R. T. Jones, U. Kirchgraber, H.-O. Walther (Eds.), Dynam. Report. Expositions Dynam. Systems (N. S.), Berlin: Springer, 1995, pp. 130–202.
Markarian, R., Billiards with Pesin Region of Measure One, Commun. Math. Phys., 1988, vol. 118, no. 1, pp. 87–97.
Markarian, R., New Ergodic Billiards: Exact Results, Nonlinearity, 1993, vol. 6, no. 5, pp. 819–841.
Sinai, Ya. G., Dynamical Systems with Elastic Reflections. Ergodic Properties of Dispersing Billiards, Russian Math. Surveys, 1970, vol. 25, no. 2, pp. 137–189; see also: Uspekhi Mat. Nauk, 1970, vol. 25, no. 2, pp. 141-192.
Sinai, Ya. G. and Chernov, N. I., Ergodic Properties of Certain Systems of Two-Dimensional Discs and Three-Dimensional Balls, Russian Math. Surveys, 1987, vol. 42, no. 3, pp. 181–207; see also: Uspekhi Mat. Nauk, 1987, vol. 42, no. 3(255), pp. 153-174.
Szász, D., On the K-Property of Some Planar Hyperbolic Billiards, Commun. Math. Phys., 1992, vol. 145, no. 3, pp. 595–604.
Wojtkowski, M. P., Invariant Families of Cones and Lyapunov Exponents, Ergodic Theory Dynam. Systems, 1985, vol. 5, no. 1, pp. 145–161.
Wojtkowski, M. P., Principles for the Design of Billiards with Nonvanishing Lyapunov Exponents, Commun. Math. Phys., 1986, vol. 105, no. 3, pp. 391–414.
Wojtkowski, M. P., Two Applications of Jacobi Fields to the Billiard Ball Problem, J. Differential Geom., 1994, vol. 40, no. 1, pp. 155–164.
This work is the result of my PhD thesis under the supervision of Roberto Markarian who welcomed me during an internship at the IMERL, Universidad de la República, Uruguay. I also give special thanks to Rodrigo Bissacot, my advisor at the Universidade de São Paulo, Brasil.
My research is supported by CAPES Grant 8123/13-6.
The authors declare that they have no conflicts of interest.
About this article
Cite this article
Andrade, R.M. Bernoulli Property for Some Hyperbolic Billiards. Regul. Chaot. Dyn. 25, 349–382 (2020). https://doi.org/10.1134/S1560354720040048
- hyperbolic billiards
- Bernoulli property
- focusing billiards